Posted by Tim M (126.96.36.199) on March 18, 2000 at 23:58:36:
In Reply to: What are some of the side-effects being experienced with Lithium? posted by Rider on March 18, 2000 at 23:05:02:
Hi Rider. I'm chronic, and have been taking lithium for about 5 years. It has been effective in essentially changing my chronic condition to episodic...a couple of cycles a year, which have been treated with prednisone, and this time, sansert. For individual attacks, I use oxygen, which works pretty well for me, and occasionally imitrex.
The side effects that I get include fine motor tremors, to my hands, basically. These are managable, and a damn sight better than pain; but nonetheless a nuisance and at times embarassing.
Stressful situations and caffiene seem to make them worse. One of my pastimes is woodcarving, and the "shakes" makes it difficult to attend to detail in carving or painting.
Lithium can be hard on your stomach, so it is important to take with food or milk. The most serious side effect, I think, is that lithium takes a toll on one's thyroid. I have to take thyroid meds daily. I don't know if my thyroid function will return if/when I quit the lithium, or not.
It is important to have blood levels taken regularly, especially when you begin taking lithium, to establish the dosage that works best and is within the safe "theraputic range".
Lithium has worked well for me until this last cycle, which I have been unable to break, with prednisone, sansert, or the kitchen sink. I had an appointment with a neurologist, which turned out to be a debaucle for another post, another day.
Hope that this is helpful. Feel free to e-mail if you have questions, concerns, or if you feel like it.
Post a Followup